Alert archive / Kansas / Tornado Warnings in 2010

Tornado Warning 15, NWS Topeka, KS

June 16, 2010Lyon County, Kansas

NWS Topeka, KS issued this tornado warning at Jun 16, 2010, 4:57 PM CDT for Lyon County, Kansas. It was in force for 18 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2010, 4:57 PM CDT (21:57 UTC)
Expired
Jun 16, 2010, 5:15 PM CDT
In force
18 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon

County Lyon County, KS

The radar

The Topeka radar (KTWX), 60 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 4:57 PM CDTFUNNEL CLOUD1 Se Emporia, KSFUNNEL CLOUD WITH STRONG ROTATION EXTENDED ALMOST HALF WAY TO THE GROUND BEFORE DISSIPATING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.0 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2010-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1389 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2010-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1389 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
764 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

278 
WFUS53 KTOP 162157
TORTOP
KSC111-162215-
/O.NEW.KTOP.TO.W.0015.100616T2157Z-100616T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
457 PM CDT WED JUN 16 2010

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL LYON COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 515 PM CDT

* AT 452 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS SEVERE
  STORM WAS LOCATED OVER EMPORIA...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  EMPORIA...

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 125 AND 139.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 139.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR SAFETY...GO TO A STORM SHELTER OR BASEMENT NOW! TORNADOES
MAY HAVE WINDS GREATER THAN 100 MPH. AVOID OVERPASSES AND WINDOWS...
AND USE BLANKETS OR PILLOWS TO PROTECT YOURSELF FROM FLYING DEBRIS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

&&

LAT...LON 3857 9611 3843 9598 3834 9622 3842 9630
TIME...MOT...LOC 2157Z 231DEG 19KT 3842 9617

$$

BARJENBRUCH
1 follow-up statement
952 
WWUS53 KTOP 162206
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
506 PM CDT WED JUN 16 2010

KSC111-162215-
/O.CON.KTOP.TO.W.0015.000000T0000Z-100616T2215Z/
LYON-
506 PM CDT WED JUN 16 2010

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR CENTRAL
LYON COUNTY...

AT 501 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS
STORM WAS LOCATED NEAR EMPORIA...MOVING EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
EMPORIA...

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 138.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

&&

LAT...LON 3843 9624 3853 9607 3843 9598 3836 9617
TIME...MOT...LOC 2206Z 248DEG 14KT 3840 9612

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Jun 16, 4:33 PM CDT, 24 minutes earlier.

Area forecast discussion, Jun 16, 4:33 PM CDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
433 PM CDT WED JUN 16 2010

.DISCUSSION...

WATER VAPOR LOOP SHOWS WEAK MID LEVEL SHORTWAVE TROUGH CONTINUING
TO PROPAGATE NORTHEAST ACROSS KS THIS AFTERNOON. EXCELLENT MOISTURE
TRANSPORT AT 850 MB AS WELL AS GOOD 700 MB THETA-E ADVECTION
OCCURRING OUT AHEAD OF THIS SYSTEM AND HELPING TO FUEL SCATTERED
THUNDERSTORMS IN NORTHEAST AND EC KS. REDEVELOPMENT OF
THUNDERSTORMS TO NORTH OF OUTFLOW BOUNDARY FROM INITIAL
THUNDERSTORMS CREATED SOME TRAINING THAT WILL CONTINUE INTO THE
EVENING HOURS. SUBSIDENCE BEHIND WAVE SHOULD DRY THINGS OUT LATER
TONIGHT AND MAY KEEP CONVECTION AT BAY ON THURSDAY.

MODELS THEN BRING A TRAILING FRONT FROM NORTHERN PLAINS SURFACE
LOW TO FAR NORTHERN KS ABOUT THURSDAY NIGHT. THIS WILL RESULT IN
A SMALL CHANCE FOR THUNDERSTORMS THAT AREA...WITH BEST LIFT WELL
NORTH. BOUNDARY THEN REMAINS NEAR KS/NEBRASKA BORDER FOR A
CONSIDERABLE PERIOD OF TIME. PATTERN IS FAVORABLE FOR THE
DEVELOPMENT OF SEVERAL MCS AS WEAK DISTURBANCES MOVE THROUGH IN
WNWLY FLOW ALOFT. WHILE THERE WILL OBVIOUSLY BE PERIODS OF DRY
WEATHER THROUGH EARLY NEXT WEEK...IT IS CHALLENGING TO PICK THESE
OUT. HAVE GONE WITH HIGHEST POPS ALONG KS/NEBRASKA BORDER WITH
BEST CHANCES OF MORE EXTENSIVE DRY WEATHER ACROSS THE EC KS
COUNTIES.

&&

AVIATION...

SCATTERED CONVECTION WILL CONTINUE NEAR MHK FOR THE NEXT FEW HOURS
WHILE TOP AND FOE MAY HOLD OFF UNTIL NEAR 20Z. SHORT TERM MODELS
SUGGEST SHORTWAVE WILL MOVE THROUGH THE AREAS BY 00Z THURSDAY AND
BRING AND END TO TSRA IN THE TERMINALS. HELD ONTO VCTS UNTIL 01Z
ATTM AND WILL NEED TO WATCH FUTURE DEVELOPMENT AS IT MAY REMAIN TO
THE NORTH OF TOP AND FOE. AFTER 02Z THURSDAY EXPECT VFR CONDITIONS
THROUGH THE END OF THE PERIOD.

53

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 16, 4:57 PM CDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
457 PM CDT WED JUN 16 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-170830-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
457 PM CDT WED JUN 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS...SOME WITH VERY HEAVY RAIN...WILL CONTINUE
INTO THE EVENING HOURS.  THE VERY HEAVY RAIN FALLING ON SATURATED
GROUND MAY CAUSE FLASH FLOODING IN SOME LOCALIZED AREAS.  ISOLATED
STRONGER STORMS COULD ALSO PRODUCE QUARTER SIZE HAIL AND WINDS UP TO
60 MPH AS WELL.

THE COTTONWOOD AND NEOSHO RIVER IN LYON AND COFFEY COUNTIES
REMAIN ABOVE FLOOD STAGE. PLEASE REFER TO RIVER FLOOD STATEMENTS
FOR THE LATEST FORECAST INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WITH A FRONT IN THE AREA...THERE WILL BE PERIODIC CHANCES FOR
THUNDERSTORMS FROM THURSDAY THROUGH TUESDAY. THE AREA WITH THE BEST
CHANCES IS EXPECTED TO BE ACROSS NORTH CENTRAL AND NORTHEAST KANSAS
NEAR THE NEBRASKA BORDER.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL REPORTS OF ONE INCH OR
GREATER...AND ANY FLOODING OBSERVED.

In the hours before

Local storm report, Jun 16, 4:30 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
430 PM CDT WED JUN 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     FLASH FLOOD      1 S ALMA                39.00N 96.29W
06/16/2010                   WABAUNSEE          KS   LAW ENFORCEMENT

            99HWY NAR MILE MARKER 156 CLOSED DUE TO WATER RUNNING
            OVER ROAD.

&&

BYRNE
Local storm report, Jun 16, 4:32 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
432 PM CDT WED JUN 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     FLASH FLOOD      KEATS                   39.22N 96.71W
06/16/2010                   RILEY              KS   EMERGENCY MNGR

            FT. RILEY BLVD ANDS WILDCAT CREEK NEAR MHK AIRPORT CLOSED
            AND ANDERSON AVE NEAR KEATS DUE TO WATER RUNNING OVER
            ROAD.

&&

BYRNE
Local storm report, Jun 16, 4:37 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
437 PM CDT WED JUN 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND GST     4 E CARBONDALE          38.82N 95.61W
06/16/2010  E65 MPH          OSAGE              KS   NWS EMPLOYEE

&&

EPKL
Local storm report, Jun 16, 4:39 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
439 PM CDT WED JUN 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HEAVY RAIN       WILLARD                 39.09N 95.94W
06/16/2010  M2.25 INCH       SHAWNEE            KS   TRAINED SPOTTER

            MEASURED RAINFALL TOTAL FOR THE PAST HOUR.

&&

EPKL
Local storm report, Jun 16, 4:44 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
444 PM CDT WED JUN 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND GST     HARRIS                  38.32N 95.44W
06/16/2010  E60 MPH          ANDERSON           KS   EMERGENCY MNGR

            DIME SIZE HAIL WAS ALSO REPORTED IN HARRIS.

&&

JW
Local storm report, Jun 16, 4:52 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
452 PM CDT WED JUN 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND GST     MELVERN                 38.51N 95.64W
06/16/2010  E60 MPH          OSAGE              KS   TRAINED SPOTTER

            TIME ESTIMATED BY SPOTTER AND CONFIRMED BY RADAR.

&&

EPKL

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 12:34 PM CDTFlash Flood WarningTOPPottawatomie, Riley6 hr
Jun 16, 1:42 PM CDTFlash Flood WarningTOPPottawatomie4 hr
Jun 16, 1:48 PM CDTFlash Flood WarningTOPClay, Dickinson, Geary, Riley4 hr
Jun 16, 1:59 PM CDTSevere Thunderstorm WarningTOPGeary, Riley46 min
Jun 16, 3:15 PM CDTFlash Flood WarningTOPGeary, Wabaunsee4 hr
Jun 16, 3:47 PM CDTFlash Flood WarningTOPJackson, Shawnee5 hr
Jun 16, 4:12 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Shawnee48 min
Jun 16, 4:32 PM CDTSevere Thunderstorm WarningTOPDouglas, Osage, Shawnee43 min
Jun 16, 4:35 PM CDTFlash Flood WarningTOPDouglas, Jefferson3 hr
Jun 16, 4:38 PM CDTSevere Thunderstorm WarningTOPAnderson, Franklin37 min
Jun 16, 4:43 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson32 min
Jun 16, 5:09 PM CDTTornado WarningTOPLyon21 min
Jun 16, 5:12 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Jefferson33 min
Jun 16, 5:21 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon, Osage24 min
Jun 16, 5:27 PM CDTSevere Thunderstorm WarningTOPAnderson18 min
Jun 16, 5:45 PM CDTFlash Flood WarningTOPAnderson, Coffey, Franklin, Lyon, Osage3 hr
Jun 16, 6:16 PM CDTAreal Flood WarningTOPGeary, Pottawatomie, Riley6 hr

Nearby

Tornado Warnings in Kansas, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.